Maryland, 2009

Damaging Winds and Lightning Strike in Maryland, July 1, 2009

July 1, 2009 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 8:31 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 1, 8:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
931 PM EDT WED JUL 1 2009

.SYNOPSIS...
A LARGE UPPER LOW PRESSURE SYSTEM WILL DRIFT SLOWLY EAST ACROSS
THE GREAT LAKES REGION AND SOUTHERN QUEBEC THROUGH THE END OF THE
WEEK. SEVERAL WEAK TROUGHS OF LOW PRESSURE WILL ROTATE AROUND THE
LOW...WITH MOST REMAINING NORTH OF THE MASON DIXON LINE. THE
UPPER LOW WILL MOVE OVER NORTHERN NEW ENGLAND FOR THE HOLIDAY
WEEKEND...WITH HIGH PRESSURE BUILDING INTO THE MID ATLANTIC REGION.

&&

.NEAR TERM /THROUGH THURSDAY/...
LATEST WX ANALYSIS DEPICTS CENTER OF MID/UPPER LEVEL LOW PRESSURE OVER
SERN ONTARIO/ERN MI.

MAIN FCST CHALLENGE THROUGH THIS EVENING WAS WITH DIAGNOSING SVR
WX POTENTIAL THROUGH EARLY THIS EVENING. LATEST IN A SERIES OF
VORT LOBES PIVOTING AROUND THE BOTTOM PERIMETER OF THE UPPER LOW
TODAY. THIS FEATURE WL DIG A BIT FARTHER SOUTH THAN ITS
PREDECESSORS...MOVING FROM OH VLY INTO THE MID-ATL THROUGH LTR
THIS EVENING. SPC TRIMMED BACK SLIGHT RISK AREA SLIGHTLY...NOW
INCLUDING NWRN THIRD OF AKQ CWA (APPROXIMATELY A FVX-RIC-WAL
LINE) IN DAY 1 SLIGHT RISK.

DEWPOINTS REMAIN A BIT ON THE LOW SIDE FOR CONVECTION ACROSS OUR
AREA...AND THIS CONTRIBUTED TO AFOREMENTIONED CLIPPING OF SLGT
RISK. HOWEVER...CONVECTION HAS ALREADY BEGUN TO FIRE UPSTREAM
ACROSS WV...SOUTH INTO WESTERN NC/VA. RUC CONTINUES TO DEPICT BEST
CORRIDOR OF WEAK TO MODERATELY UNSTABLE AIR OVER OUR AREA WILL SET
UP ACROSS PIEDMONT COUNTIES OVER THE NEXT FEW HOURS...SOUTH TO
JUST NORTH OF THE I-85/I-95 CORRIDOR OF SOUTHSIDE/CENTRAL VA.
COULD HV A FEW STORMS CREEP INTO OUR CWA WITHIN THE NEXT FEW
HOURS. RUC DEPICTING STEEP LLVL LAPSE RATES UPWARDS OF 9 DEG C/KM.
THIS ALONG WITH DEEP LYR BULK SHEAR ON THE ORDER OF 30-40 KT
SHOULD ALLOW FOR A FEW ISO/WIDELY SCT TSRAS TO CONTINUE TO MOVE
INTO OUR AREA THIS AFTN AS VORT MAX TO OUR NORTH RIDES EASTWARD.
ONCE THESE STORMS DEVELOP... BRN/BRN SHEAR VALUES OF 40-60 M2S2
OVER THE WESTERN HALF OF THE AREA INDICATE THAT ATMOSPHERE WL LKLY
BE ABLE TO SUPPORT SOME AREAS ORGANIZED CONVECTION...INCLUDING
POTENTIALLY A FEW SUPERCELLS AND/OR BOWING LINE SEGMENTS. HWO
CURRENTLY REFLECTS THIS THREAT OVER THE SLIGHT RISK AREA AND WONT
MAKE ANY CHANGES TO THIS FOR NOW.

CONVECTION THAT DOES FIRE SHOULD DIMINISH IN COVERAGE/INTENSITY
AFTER SS. CUT BACK POPS TO LOW CHC NORTH/SLIGHT CHC SOUTH FOR A
FEW SHRAS AS VORT MAX EXITS TO THE NE OVERNIGHT. ONCE AGAIN USED A
MOS BLEND FOR EARLY MORNING LOWS. L/M 60S INLAND...U60S/L70S SE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SHORT TERM PERIOD WL BE CHARACTERIZED BY CONTINUED INTERACTION
WITH CUTOFF LOW OVER THE GREAT LAKES REGION. PRIMARY CHALLENGE FOR
THE PERIOD WAS IN DIAGNOSING RAIN CHCS.

THURSDAY/FRIDAY...

SIMILAR WX STORY TOMORROW...WITH S/W ENERGY ROTATING AROUND THE
UPR LOW. A BUILDING UPPER RIDGE OVER THE CENTRAL/SOUTHERN PLAINS
WILL SHUNT GREAT LAKES UPPER LOW SLIGHTLY OFF TO THE NORTHEAST BY
MIDDAY TOMORROW. AS A RESULT...BEST RAIN CHANCES SHIFT A BIT
FARTHER NORTH. AS SUCH...CONTINUED TO CONFINE SLIGHT CHC POPS TO
N OF I-64...COINCIDENT TO BETTER DPVA AND CONVERGENCE VALUES...AND
ALSO WHERE CONVECTIVE PARAMETERS ARE SLIGHTLY MORE FAVORABLE. ONCE
AGAIN...THE NAM REMAINS MORE BULLISH ON POPS...THE GFS DECIDEDLY
LESS SO. UTILIZED ISOLATED WORDING AT MOST TOMORROW GIVEN THE
CONTINUED DEEP WESTERLY (DOWNSLOPE) COMPONENT IN THE LOWER
LEVELS. DOWNSLOPE FLOW SHOULD ALLOW FOR SLIGHTLY COOLER HIGHS VS
THOSE ATTAINED TODAY. LOOKING FOR MAXIMA IN THE MID-UPR 80S OVER
THE LWR ERN SHORE...WITH MID 80S TO LWR 90S ELSEWHERE (WARMEST
SE).

FRIDAY...

UPR TROF FINALLY STARTS TO PIVOT EASTWARD WITH DEEP LAYER NWLY
FLOW MARKING MUCH OF FRIDAY. THE RESULT SHOULD KEEP MUCH OF THE
CWA DRY ON FRIDAY WITHOUT ANY REAL TRIGGERS FOR CONVECTION. TEMPS
DURING THE DAY A LITTLE COOLER WITH THE 850 MB THERMAL TROUGH
PIVOTING ACROSS THE REGION...I.E. HIGHS MAINLY IN THE 80S.

INDEPENDENCE DAY (SAT)...

UPR PATTERN CONTINUES TO DEAMPLIFY TO BECOME A BIT MORE
PROGRESSIVE OVER THE EASTERN HALF OF THE CONUS...AS UPR LOW EXITS
OVER NORTHERN NEW ENGLAND. GFS A BIT MORE AGGRESSIVE WITH
ADVANCING MOISTURE/CONVECTION FROM THE MO/TN VLYS EASTWARD THAN
THE ECMWF. AT THE SFC...HIGH PRESSURE BUILDS OVER THE REGION FROM
THE SW. CONSIDERING THAT MODELS DO AGREE ON AT LEAST A RELATIVELY
WEAK DYNAMIC PROFILE...WL KEEP POPS AT SILENT OR LESS FOR NOW.
HIGHS ON THE 4TH SHOULD BE RIGHT AROUND/JUST ABV CLIMATOLOGICAL
NORMS: UPR80S/L90S INLAND...WITH M/U80S OVER THE EASTERN SHORE.
HOWEVER...IT SHOULD BE NOTED THAT IF THE ECMWF SOLN
VERIFIES...TEMPERATURES FOR THE 4TH MAY NEED TO BE BUMPED UP
SLIGHTLY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FCST AREA WILL REMAIN IN GENERALLY A WNW FLO ALOFT FOR THE EXTENDED
PERIOD. GOING WITH A COMBINATION OF THE 12Z GFS/00Z ECMWF. ONE FRNT
SLIDES OFF THE CST SAT NGT INTO SUN MORNG...WITH WEAK HI PRES BLDNG
OVR THE AREA FOR THE REMAINDER OF SUN. LATE SUN THRU MON NGT...A
FRNTL BNDRY WILL LAY TO OUR S ACRS THE CAROLINAS...WITH WEAK AREAS
OF LO PRES MOVNG ALNG IT AND OFF THE CST. WILL HAVE SLGT TO SML CHCS
FOR PCPN...ESPLY SUN NGT THRU MON. HI PRES WILL THEN BLD IN FM THE
NNW FOR TUE THRU WED.

MAX TEMPS WILL RANGE THRU THE 80S TO NR 90 THRU THE PERIOD. MIN
TEMPS WILL RANGE FM THE LWR 60S TO THE LWR 70S.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
LINE OF SCT TS ACRS CTRL VA WILL IMPACT NRN PORTIONS OF THE AREA
THIS EVNG BEFORE DIMINISHING. SURFACE TROUGH/WEAK FRONT WILL MOVE
THROUGH AND SHIFT WINDS TO WRLY EARLY THU MORNING. VFR EXP OUTSIDE
OF PCPN TNGT.

A COLD FRONT WILL SETTLE OVER THE CAROLINAS AND WEAK LOW PRESSURE
SYSTEMS WILL MOVE ALONG THE FRONT. THE NEXT SIGNIFICANT CHANCE FOR
PCPN WILL BE SUN NIGHT AND MON. MAINLY VFR IS EXPECTED OUTSIDE OF
ANY EARLY MORNING FOG WHICH WOULD BE MOST LIKELY AT SBY.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. ONE TROF OR WEAK COLD
FRNT WILL SWING ACRS THE AREA LATE TNGT THRU THU MORNG...WITH A
SECOND ONE EXPECTED LATE SAT NGT AND SUN. THAT FRNTL BNDRY WILL
REMAIN S OF THE WTRS ON MON...WITH WEAK WAVES OF LO PRES MOVNG ALNG
IT. CONDS SHUD REMAIN BELOW SCA CRITERIA THRU THE FCST PERIOD WITH
WND SPEEDS 15 KTS OR LESS...WAVES 1 TO 2 FT...AND SEAS 2 TO 3 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, Jul 1, 9:26 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 AM EDT WED JUL 1 2009

ANZ630>633-650-652-654-656-658-NCZ012>017-030>032-102-VAZ084-086>100-
021000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1026 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>083-085-021000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
1026 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT
DEVELOP LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

05

In the hours before

Special weather statement, Jul 1, 8:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT WED JUL 1 2009

MDZ021>024-VAZ099-020215-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO
MD-
915 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS MOVING INTO THE LOWER MARYLAND EASTERN
SHORE...

AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 23 MILES WEST OF CAMBRIDGE TO 19 MILES WEST
OF CRISFIELD...OR FROM CHESAPEAKE BEACH TO 11 MILES NORTHEAST OF FAIR
PORT...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  CRISFIELD AROUND 945 PM EDT...
  CAMBRIDGE AROUND 950 PM EDT...
  PRINCESS ANNE AROUND 1010 PM EDT...
  POCOMOKE CITY AROUND 1015 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Local storm report, Jul 1, 8:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
918 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     SMITHFIELD              36.98N 76.62W
07/01/2009                   ISLE OF WIGHT      VA   PUBLIC

            LARGE TREE DOWN GATLIN PT SOUTH

&&

ALBRIGHT
Local storm report, Jul 1, 8:28 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     1 E HAMPTON             37.05N 76.28W
07/01/2009  M64.00 MPH       ANZ632             VA   TRAINED SPOTTER

            ON THE SHORE OF CHESAPEAKE BAY

0914 PM     TSTM WND DMG     HAMPTON                 37.05N 76.29W
07/01/2009                   CITY OF HAMPTON    VA   TRAINED SPOTTER

            SEVEN TELEPHONE POLES DOWN ON ABERDEEN RD

&&

LALEXAND
Local storm report, Jul 1, 8:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
929 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     CARROLLTON              36.95N 76.56W
07/01/2009                   ISLE OF WIGHT      VA   EMERGENCY MNGR

            RESCUE RD. MULTIPLE TREES/POWER LINES DOWN...TREE TOPS
            TWISTED OFF.

&&

ALBRIGHT
Special weather statement, Jul 1, 8:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 PM EDT WED JUL 1 2009

VAZ063-070>074-080>083-089-090-020245-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-HANOVER
VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-NEW
KENT VA-PRINCE GEORGE VA-SURRY VA-
948 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TUCKAHOE TO 5 MILES NORTHEAST OF
DINWIDDIE...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  SOLOMONS STORE AROUND 955 PM EDT...
  ATLEE AROUND 1000 PM EDT...
  VARINA AROUND 1005 PM EDT...
  STUDLEY AROUND 1010 PM EDT...
  JORDANS POINT AROUND 1015 PM EDT...
  ENFIELD AROUND 1020 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Local storm report, Jul 1, 8:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
951 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     3 SSE NORTHAMPTON       37.01N 76.41W
07/01/2009                   CITY OF HAMPTON    VA   PUBLIC

            LARGE PECAN TREE DOWN ON TRUCK

&&

LALEXAND

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 1, 9:10 PM EST
Where
Somerset County, 0.54 mi W of Crisfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.980, -75.860

Numerous trees and power lines were downed.

Thunderstorm Wind, Somerset

When
July 1, 9:15 PM EST
Where
Somerset County, 0.69 mi S of Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.010, -75.820

Trees and power lines were downed.

Lightning, Wicomico

When
July 1, 9:15 PM EST
Where
Wicomico County, 1.63 mi W of Fruitland
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.320, -75.650

One person was struck by lightning. The individual was released after receiving medical attention.

Thunderstorm Wind, Somerset

When
July 1, 9:20 PM EST
Where
Somerset County, Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.070, -75.730

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190723, 190724, 190726, 190725.